Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 46, NWS Little Rock, AR

June 3, 2016Izard County, Stone County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 3, 2016, 9:39 PM CDT for Izard County, Stone County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 9:39 PM CDT (02:39 UTC)
Expired
Jun 4, 2016, 12:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Izard County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 130 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS54 KLZK 040239
FFWLZK
ARC065-137-040530-
/O.NEW.KLZK.FF.W.0046.160604T0239Z-160604T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
939 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...
  CENTRAL STONE COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 1230 AM CDT
    
* AT 937 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN IN AND AROUND MOUNTAIN VIEW. THE STORMS ARE MOVING
  SLOWLY TO THE EAST AND NORTHEAST. WEATHER SPOTTERS HAVE REPORTED
  FLASH FLOODING ALONG HIGHWAY 5 NORTH OF MOUNTAIN VIEW. ADDITIONAL
  FLASH FLOODING IS LIKELY IN THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNTAIN VIEW...       MELBOURNE...           LONE STAR...
  HERPEL...              BRANDENBERG...         GUION...
  ALLISON...             MT OLIVE IN IZARD CO...
  TWIN CREEK...
  BOSWELL...             SYLAMORE BIKE TRAIL... SYLAMORE...
  SYLAMORE SHOOTING RA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3605 9189 3585 9199 3585 9216 3603 9212
      3608 9206

$$

53

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 6:30 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 3, 6:30 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
630 PM CDT FRI JUN 3 2016

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Some SHRA and isolated TSRA will continue to lift slowly north
through the evening hrs...with MVFR or lower conditions expected
under the heaviest activity. During the overnight period...expect
SHRA/TSRA activity to become more isolated...though some low cigs
and fog could be seen...especially near sunrise. For Sat...have
mentioned VCTS/VCSH for all sites at there will continue to be
some potential for SHRA/TSRA through the end of the period. A cold
front will slowly sag south SE late in the period...with mainly a
wind shift expected for the NRN sites.

&&

.PREV DISCUSSION...(ISSUED 307 PM CDT FRI JUN 3 2016)

SHORT TERM...Today Through Sunday Night

Early afternoon water vapor satellite imagery showed an upper
level low pressure system centered over Central Texas remaining
nearly stationary. To the east of this upper low...deep southerly
flow brought a deep nearly tropical type airmass in place over the
lower Mississippi river valley. The 12z LZK RAOB observed a
precipitable water (PWAT) value of 1.7 inches which is above
normal for this time of year. The morning sounding was
characterized by a deep layer of moist-adiabatic lapse rates and
weak deep layer shear with no significant inversions aloft.

Early afternoon visible satellite imagery showed some of the
stratocumulus breaking up over southern Arkansas. The addition of
solar insolation to the already very moist and uncapped atmosphere
makes redevelopment of showers and thunderstorms very likely by
late this afternoon and into this evening. Thunderstorms
developing in this thermodynamic and kinematic environment are
very likely to be efficient rainfall producers and exhibit slow
storm motions. This combination will allow rainfall totals to
accumulate quickly...possibly leading to localized flooding
wherever storms develop through this evening.

For tonight...the deep tropical type moisture will remain in place
across the region as a mid-tropospheric deformation zone sets up
over the state of Arkansas. This deformation zone is the result of
upper level troughing well off to the northeast combined with the
cut off low sagging slowly to the southeast from Central Texas.
This zone will set up to provide some enhanced forcing for ascent
over the state from early Saturday morning through early Saturday
afternoon. Expect scattered to numerous showers and thunderstorms
to develop within this axis of deformation aloft early Saturday
morning through the late morning hours of the day.

Saturday...Scattered to numerous showers and thunderstorms are
expected across the state Saturday morning as mentioned above.
Precipitation will start to diminish in coverage and intensity
from northwest to southeast Saturday afternoon as drier air starts
to move into the state behind a weak cold front that will move
across Arkansas Saturday morning. The leading edge/initial wind
shift associated with the front will not bring about any
noticeable change in temperature or humidity across the state.
The shift to northwest winds behind the front will begin the slow
process of dry air advection...causing precipitation to dissipate.
For northwest Arkansas this may bring about an early end to the
precipitation Saturday afternoon...but for the remainder of the
state...the dry air is unlikely to make its way southeast fast
enough to bring an end to showers and thunderstorms before sunset.
Saturday is not expected to be a complete washout for any one
location...but the threat for on and off shower and thunderstorm
activity will be there all day...making it difficult to plan
outdoor activities around the rain and lightning. The chances for
severe storms do appear to be small at least with moist adiabatic
lapse rates aloft limiting the strength of thunderstorm updrafts.

Saturday night and Sunday...Dry air will continue to filter into
the region from the northwest behind the weak frontal passage on
Saturday. This should cause rain to end from northwest to
southeast across the state Saturday night. Sunday should remain
dry for just about the entire state with significantly drier air
in place. The far southeastern portion of the state will hold on
to some small rain chances through Sunday morning where the
deepest moisture will still reside. As drier air moves in and
skies clear out on Sunday...temperatures will rise into the mid to
upper 80s despite technically being on the /cool/ side of a cold
front.

LONG TERM...Monday Through Friday Night

Still looking at a dry forecast headed into the long term with
predominant northwest flow. There will be a weak front push through
the region on Tuesday. However with little to no available moisture,
only an increase in clouds is expected. Next significant chance of
rainfall will be just beyond the forecast cycle into next weekend,
associated with a tropical system. Temperatures will be near
seasonal normals through the work week with highs in the 80s and
lows in the 60s.

&&

.LZK Watches/Warnings/Advisories...NONE.

&&

Aviation...62
Hazardous weather outlook, Jun 3, 3:11 PM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT FRI JUN 3 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-042015-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
311 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE STATE OF
ARKANSAS FOR THE REMAINDER OF TODAY THROUGH TONIGHT. WHILE SEVERE
THUNDERSTORMS ARE GENERALLY NOT EXPECTED...GUSTY WINDS AND CLOUD
TO GROUND LIGHTNING WILL BE THREATS ASSOCIATED WITH ANY STORM.

THUNDERSTORMS THROUGH TONIGHT WILL BE A THREAT TO PRODUCE VERY
HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. LOCALIZED FLOODING WILL
BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY AS A RESULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ARKANSAS ON SATURDAY AND
SATURDAY NIGHT. THUNDERSTORM CHANCES ARE EXPECTED TO END QUICKLY
FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT INTO SUNDAY MORNING.

THE PRIMARY THREATS ASSOCIATED WITH ANY THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

CAVANAUGH

In the hours before

Local storm report, Jun 3, 9:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
918 PM CDT FRI JUN 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLASH FLOOD      DENMARK                 35.48N 91.58W
06/03/2016                   WHITE              AR   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING ON HIGHWAY 87 NEAR DENMARK.

0853 PM     FLASH FLOOD      2 W PERRY               35.04N 92.83W
06/03/2016                   PERRY              AR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING ALONG HIGHWAY 10
            BETWEEN ADONA AND PERRY. ANOTHER SPOTTER MEASURED 3.25
            INCHES OF RAIN BETWEEN 650 PM AND 900 PM 2 MILES NORTH OF
            THE FLOODING ON HIGHWAY 10.

&&

CDALTON

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:45 PM CDTFlash Flood WarningLZKIndependence, Jackson, White3 hr
Jun 3, 8:54 PM CDTFlash Flood WarningLZKConway, Perry3 hr
Jun 3, 8:58 PM CDTFlash Flood WarningLZKIzard3 hr

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.